Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On quasi-metric and metric spaces

Authors: Maciej Paluszynski and Krzysztof Stempak
Journal: Proc. Amer. Math. Soc. 137 (2009), 4307-4312
MSC (2000): Primary 54E35; Secondary 54E15
Published electronically: August 7, 2009
MathSciNet review: 2538591
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Given a space $ X$ with a quasi-metric $ \rho$ it is known that the so-called $ p$-chain approach can be used to produce a metric in $ X$ equivalent to $ \rho^p$ for some $ 0<p\le1$, hence also a quasi-metric $ \tilde{\rho}$ equivalent to $ \rho$ with better properties. We refine this result and obtain an exponent $ p$ which is, in general, optimal.

References [Enhancements On Off] (What's this?)

  • 1. H. Aimar, B. Iaffei and L. Nitti, On the Macías-Segovia metrization of quasi-metric spaces, Revista U. Mat. Argentina 41 (1998), 67-75. MR 1700292 (2000e:54019)
  • 2. T. Aoki, Locally bounded linear topological spaces, Proc. Imp. Acad. Tokyo 18 (1942), 588-594. MR 0014182 (7:250d)
  • 3. M. Christ, Lectures on Singular Integral Operators, CBMS Reg. Conf. Ser. Math., vol. 77, Amer. Math. Soc., Providence, RI, 1990. MR 1104656 (92f:42021)
  • 4. R. Engelking, General Topology, Heldermann Verlag, Berlin, 1989. MR 1039321 (91c:54001)
  • 5. A. H. Frink, Distance functions and the metrization problem, Bull. Amer. Math. Soc. 43 (1937), 133-142. MR 1563501
  • 6. J. Heinonen, Lectures on Analysis on Metric Spaces, Universitext, Springer-Verlag, New York, 2001. MR 1800917 (2002c:30028)
  • 7. N. J. Kalton, N. T. Peck, and J. W. Roberts, An F-space Sampler, London Math. Society Lecture Note Series, vol. 89, Cambridge University Press, Cambridge, 1984. MR 808777 (87c:46002)
  • 8. R. A. Macías and C. Segovia, Lipschitz functions on spaces of homogeneous type, Adv. in Math. 33 (1979), 257-270. MR 546295 (81c:32017a)
  • 9. J. Peetre and G. Sparr, Interpolation of normed abelian groups, Ann. Mat. Pura Appl. (4) 92 (1972), 217-262. MR 0322529 (48:891)
  • 10. S. Rolewicz, On a certain class of linear metric spaces, Bull. Acad. Polon. Sci. Cl. III 5 (1957), 471-473. MR 0088682 (19:562d)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 54E35, 54E15

Retrieve articles in all journals with MSC (2000): 54E35, 54E15

Additional Information

Maciej Paluszynski
Affiliation: Instytut Matematyczny, Uniwersytet Wrocławski, Pl. Grunwaldzki 2/4, 50–384 Wrocław, Poland

Krzysztof Stempak
Affiliation: Instytut Matematyki i Informatyki, Politechnika Wrocławska, Wyb. Wyspiańskiego 27, 50–370 Wrocław, Poland – and – Katedra Matematyki i Zastosowań Informatyki, Politechnika Opolska, ul. Mikołajczyka 5, 45-271 Opole, Poland

Keywords: Quasi-metric, $p$-chain approach.
Received by editor(s): January 18, 2009
Received by editor(s) in revised form: May 12, 2009
Published electronically: August 7, 2009
Additional Notes: The authors’ research was supported in part by grants KBN #1P03A03029 and MNiSW #N201 054 32/4285, respectively.
Communicated by: Nigel J. Kalton
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society